Ohio, 2003Hail and Damaging Winds in Ohio, April 4 to 5, 2003
April 4 to 5, 2003 · NWS CLE · 35 events in 24 counties and zones
25 thunderstorm wind, 10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $246,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 4, 3:00 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 4, 3:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EST FRI APR 4 2003
STG CDFNT-STNRY FNT-WRMFNT (DEPENDING ON THE HOUR) ACRS CWA MAKING
FOR A VERY CHALLENGING FCST FOR THE REGION. FOR THIS EVG WL
CONTINUE THE ADVISORY FOR FREEZING RAIN IN THE ERIE AREA. THIS IS
LARGELY CONFINED TO THE SHORELINE AS TEMPS AWAY FROM THE COAST MOVE
INTO THE 30S AND LOWER 40S. THRU THE EVG AND EARLY TONIGHT TEMPS
SHOULD BGN TO SLOWLY RISE AS SFC LOW MOVES ACROSS NORTHERN OHIO
OVERNIGHT. BY 12Z AVN HAS THE LOW JUST WEST OF ERIE PA. SFC BNDRY
IS EXTENDS E/W NOW ACROSS THE SOUTHERN COUNTIES IN THE CWA. THE
APCHG LOW WL EVENTUALLY BRING THIS BNDRY NORTH BUT XPC WL HANG ON
THE SHORELINE. WILL GO WITH CAP POPS OVRNIGHT AND WL MNTN POSSIBLE
MIX WITH ZR AT THE NW/NE CORNERS. ALSO WITH THE INSTBY ALF OVRRNG
FRONT TSTM THREAT ACRS ALL OF AREA TNGT AS WELL. SOME OF THESE
COULD CONTAIN HAIL. TEMPS OBVIOUSLY WL RANGE GREATLY N TO S ACRS
THE AREA AND IN SOME CASES ACROSS A SINGLE COUNTY. HAVE ATTEMPTED
TO PUT THIS TO WORDS IN THE ZONES. TEMPS STEADY OR RISING
OVRNGT/TWRDS MORNING AND THEN STEADY/FALLING DURG SAT AS COLD ADVN
FILLS IN ACRS ENTIRE AREA BHND CDFNT. WILL GO WITH RAIN SHOWERS IN
THE MORNING EAST HALF OF THE AREA BUT WITH 850 MB TEMPS DUMPING TO
-8 TO -12 BY EVG ANY RAIN SHOWERS WL TURN TO SNOW. HAD THOUGHT THAT
PCPN MIGHT STOP FOR THE AFTN BUT BUFKIT SHOWS QUITE AN UNSTABLE AMS
IN THE LOWER 5KFT SO AFTN INSTBY SHWRS COULD CONTINUE. WILL ALLOW
CLDS TO BREAK SAT NIGHT AND WL CONT WITH PC SUNDAY AHEAD OF NEXT
SYSTEM DUE TO BRING PCPN INTO THE AREA SUNDAY NIGHT AND MONDAY.
THIS ALSO COULD BE QUITE TRICKY ETA SHOWS 850MB TEMPS -2 TO -4 AND
WITH SFC FCST BELOW FREEZING THIS COULD BE SNOW. AVN A BIT WARMER
AND THATS ALL IT WOULD TAKE TO MAKE THIS RAIN. HAVE PROVIDED
LATITUDE IN THE FORECAST. MONDAY NIGHT TEMPS DROP ENOUGH TO MAKE
ANY REMAINING PCPN SNOW IN THE COLD ADVN BHND THE LOW.
MISCLE IS OUT.
.CLE...
OH...NONE.
PA...WINTER WEATHER ADVISORY THROUGH 6PM. PAZ001.
TK
Hazardous weather outlook, Apr 4, 6:12 AM EST, 11 hours 18 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
612 AM EST FRI APR 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT FROM CENTRAL OHIO ON SOUTH...SOUTH OF MANSFIELD.
.DAYS TWO THROUGH SEVEN...
SNOW IS POSSIBLE ACROSS NORTHWEST OHIO LATE SUNDAY NIGHT INTO
MONDAY. SOME ACCUMULATION IS POSSIBLE BUT A HEAVY SNOWFALL IS NOT
LIKELY.
.SPOTTER CALL TO ACTION STATEMENT...
THERE IS SLIGHT CHANCE FOR SKYWARN SPOTTER ACTIVATION TODAY OR EARLY
TONIGHT.
In the hours before
Special weather statement, Apr 4, 4:47 PM EST, 43 minutes before
OHZ009>013-019>022-027>032-036>038-047-042245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EST FRI APR 4 2003
A LINE OF THUNDERSTORMS WITH LOCAL DOWNPOURS AND GUSTY WINDS
WILL CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH THE EARLY
EVENING. RAINFALL FROM 2 TO 5 TENTHS OF AN INCH IN ONE HOUR.
THE HEAVY RAINS WILL CAUSE PONDING OF WATER ON THE ROADWAYS.
THE WINDS CAN GUST BETWEEN 40 AND 50 MILES AN HOUR WITH SOME
OF THE HEAVIER THUNDERSTORMS.
THOMPSON
Thunderstorm Wind, Knox
- When
- April 4, 5:30 PM EST to 5:40 PM EST
- Where
- Knox County, Millwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.883, -80.800
Thunderstorm winds downed trees near Millwood and Danville.
Thunderstorm Wind, Holmes
- When
- April 4, 5:50 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.767, -81.050
Thunderstorm winds downed trees south of Millersburg.
Thunderstorm Wind, Wood
- When
- April 4, 8:21 PM EST
- Where
- Wood County, Wayne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -83.150
Thunderstorms winds downed a few trees and large limbs.
Thunderstorm Wind, Huron
- When
- April 4, 8:30 PM EST
- Where
- Huron County, Norwalk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -81.583
Thunderstorm winds downed several trees around Norwalk.
Thunderstorm Wind, Hancock
- When
- April 4, 8:30 PM EST to 8:45 PM EST
- Where
- Hancock County, Jenera
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.550, -81.917
Thunderstorm wind gusts were estimated at 60 mph in Findlay. A large tree was downed a few miles west of Jenera.
Hail, Seneca
- When
- April 4, 8:58 PM EST
- Where
- Seneca County, Tiffin
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -81.483
Penny size hail was observed.
Thunderstorm Wind, Marion
- When
- April 4, 9:00 PM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.383, -81.333
Thunderstorm winds downed two large trees in Marion. One of the limbs damaged the roof of a house.
Thunderstorm Wind, Wyandot
- When
- April 4, 9:00 PM EST
- Where
- Wyandot County, Little Sandusky
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.583, -83.133
Thunderstorm winds downed many large tree limbs.
Hail, Seneca
- When
- April 4, 9:05 PM EST
- Where
- Seneca County, Kansas
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.167, -83.400
Walnut size hail was observed.
Hail, Crawford
- When
- April 4, 9:15 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.300, -83.483
Dime size hail was observed.
Hail, Huron
- When
- April 4, 9:17 PM EST
- Where
- Huron County, Greenwich
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -82.550
Dime size hail was observed.
Thunderstorm Wind, Lucas
- When
- April 4, 9:18 PM EST
- Where
- Lucas County, Toledo Express Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.467, -80.683
A 61 mph thunderstorm wind gust was measured at Toledo Express Airport.
Thunderstorm Wind, Richland
- When
- April 4, 9:30 PM EST
- Where
- Richland County, Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.467, -81.333
Thunderstorm winds downed one tree and several large limbs to the east of Lexington.
Hail, Wayne
- When
- April 4, 9:35 PM EST to 9:40 PM EST
- Where
- Wayne County, West Salem
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.367, -83.667
Dime size hail was observed.
Thunderstorm Wind, Lorain
- When
- April 4, 9:35 PM EST
- Where
- Lorain County, La Grange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.400, -82.283
Thunderstorm winds toppled a large tree just west of Lagrange.
Thunderstorm Wind, Sandusky
- When
- April 4, 9:35 PM EST
- Where
- Sandusky County, Vickery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -82.117
Thunderstorm winds downed two large tree limbs near Vickery.
Thunderstorm Wind, Erie
- When
- April 4, 9:40 PM EST
- Where
- Erie County, Castalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.467, -81.683
Thunderstorm winds downed a few trees.
Hail, Lucas
- When
- April 4, 9:40 PM EST
- Where
- Lucas County, Toledo
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -83.167
Dime size hail was observed. The hail completely covered the ground.
Thunderstorm Wind, Wayne
- When
- April 4, 9:50 PM EST
- Where
- Wayne County, Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.900, -83.717
Thunderstorm winds downed two large trees east of Wooster.
Thunderstorm Wind, Wood
- When
- April 4, 9:50 PM EST
- Where
- Wood County, Bowling Green
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.650, -83.550
Thunderstorm winds damaged several homes. One home had several windows blown out and other houses nearby had roofs and siding torn off.
Hail, Seneca
- When
- April 4, 10:00 PM EST
- Where
- Seneca County, Fostoria
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -82.517
Nickel size hail was observed.
Hail, Ashland
- When
- April 4, 10:00 PM EST
- Where
- Ashland County, Loudonville
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -82.583
Penny size hail was observed.
Thunderstorm Wind, Medina
- When
- April 4, 10:00 PM EST
- Where
- Medina County, Medina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.400, -82.817
Thunderstorm winds downed a few tree limbs.
Hail, Seneca
- When
- April 4, 10:12 PM EST
- Where
- Seneca County, Fostoria
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -81.933
Nickel size hail was observed five miles east of Fostoria.
Thunderstorm Wind, Ottawa
- When
- April 4, 10:15 PM EST
- Where
- Ottawa County, Oak Harbor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.733, -83.217
Thunderstorm winds damaged a house near Oak Harbor.
Thunderstorm Wind, Sandusky
- When
- April 4, 10:20 PM EST
- Where
- Sandusky County, Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.233, -82.617
Thunderstorm winds downed a few trees.
Thunderstorm Wind, Erie
- When
- April 4, 10:45 PM EST
- Where
- Erie County, Huron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.250, -83.267
Thunderstorm winds downed several large tree limbs.
Hail, Summit
- When
- April 4, 11:37 PM EST
- Where
- Summit County, Fairlawn
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -83.800
Dime size hail was observed.
Thunderstorm Wind, Cuyahoga
- When
- April 4, 11:39 PM EST to April 5, 12:00 AM EST
- Where
- Cuyahoga County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.167, -83.400
Thunderstorm winds downed trees in Bay Village, Lakewood, Solon and South Euclid.
Thunderstorm Wind, Summit
- When
- April 4, 11:45 PM EST
- Where
- Summit County, Cuyahoga Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.383, -82.933
Thunderstorm winds downed one tree and several large limbs.
Thunderstorm Wind, Geauga
- When
- April 4, 11:49 PM EST
- Where
- Geauga County, Russell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.967, -82.100
Thunderstorm winds downed a few trees around Russell.
Thunderstorm Wind, Geauga
- When
- April 4, 11:50 PM EST
- Where
- Geauga County, Bainbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.133, -81.867
Thunderstorm winds downed a large tree. The tree landed on a house and caused significant structural damage.
Thunderstorm Wind, Lake
- When
- April 5, 12:16 AM EST
- Where
- Lake County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.633, -82.233
Thunderstorm winds downed one tree and several large tree limbs.
Thunderstorm Wind, Ashtabula
- When
- April 5, 12:30 AM EST
- Where
- Ashtabula County, Ashtabula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.350, -83.117
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Trumbull
- When
- April 5, 12:30 AM EST
- Where
- Trumbull County, Gustavus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.800, -82.983
Thunderstorm winds downed several trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in New York, April 4 to 5, 20031 death · $37 million · 11 events
- Ice Storm in New York, April 4 to 5, 2003$29 million · 11 events
- Frost and Freeze in Colorado, April 4, 2003$9.0 million · 2 events
- Tornadoes and Hail in Illinois, April 4, 2003$350,000 · F1 · 42 events
- Hail and Damaging Winds in Indiana, April 4, 2003$215,000 · 1 in hail · 32 events
- Tornado and Hail in Ohio, April 4 to 5, 2003$106,000 · F0 · 26 events
- Ice Storm in Iowa, April 4, 2003$100,000 · 20 events
- Winter Storm in New York, April 4 to 5, 200346 events
- Winter Storm in Vermont, April 4 to 5, 2003$80,000 · 2 events
- Wildfire in U.S. Virgin Islands, April 4, 2003$50,000 · 1 event
- Hail in California, April 4, 2003$50,000 · 0.63 in hail · 1 event
- Hail and Damaging Winds in Kentucky, April 4 to 5, 2003$30,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351768, 5351769, 5352321, 5351670, 5351772, 5352322, 5351770, 5351773, 5352669, 5352670, 5351663, 5351664, 5351671, 5351665, 5351771, 5351774, 5351672, 5352671, 5351775, 5352674, 5351666, 5351763, 5351764, 5351778, 5351776, 5351673, 5352672, 5351667, 5351669, 5351777, 5351668, 5351767, 5351766, 5351765, 5352673.